Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Newport/Morehead City, NC

July 15, 2016Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 15, 2016, 3:08 PM EDT for Duplin County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 3:08 PM EDT (19:08 UTC)
Expired
Jul 15, 2016, 4:00 PM EDT
In force
52 min
Issued by
NWS Newport/Morehead City, NC

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS82 KMHX 151908
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT FRI JUL 15 2016

NCZ090>092-098-152000-
ONSLOW-JONES-DUPLIN-LENOIR-
308 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT DUPLIN...SOUTHWESTERN LENOIR...
NORTHWESTERN ONSLOW AND WEST CENTRAL JONES COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WARSAW...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARSAW...ROSE HILL...BEULAVILLE...KENANSVILLE...MAGNOLIA...
GREENEVERS AND PINK HILL.

LAT...LON 3490 7815 3506 7816 3517 7791 3516 7791
      3515 7789 3516 7789 3518 7784 3520 7783
      3527 7768 3495 7747 3476 7812 3486 7816
TIME...MOT...LOC 1907Z 234DEG 24KT 3493 7808 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 1:12 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 15, 1:12 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
112 PM EDT FRI JUL 15 2016

.SYNOPSIS...
An inland trough/offshore high pattern will continue today. A weak
cold front will approach from the northwest tonight and Saturday,
then stall and retreat north Sunday and Monday. Another weak front
will approach the area by Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 pm Friday...No changes with update.

/Previous discussion/
As of 330 AM Friday...surface pattern generally a repeat of
Thursday with little change to offshore high and inland trough
positions. Main change is that short wave energy with mid level
trough over OH/TN valleys will approach this afternoon, resulting
in at least scattered coverage of showers/tstms this afternoon.
Higher chance POPs for all but southern coast and southern OBX
where sea breeze with southwest winds expected to hold off
activity until evening. Temps holding in upper 70s to around 80
will allow quick start for hot temps again today, but increased
cloud cover and convective activity will limit max insolation mid
to late afternoon and keep high temps mainly 92-96. Guidance
indicates slightly lower dew points for coastal plains, keeping
heat indices below 105 there, while Hwy 17 corridor east to coast
expected to see several hours of HI 105-108. Posted Heat Advisory
according for 11 AM-7 PM.

Per SPC marginal severe risk for entire area, increased short wave
energy will be enough trigger to produce a few strong to severe
storms given very moist and unstable atmosphere. Main threat will
be downbursts with pulse-type storms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 330 AM Friday...scattered shower and tstm threat will
continue this evening and into overnight with short wave energy
moving through and continued 30-40% POPs through period. A few
strong to marginally severe storms possible, mainly this evening.
Min temps from mid 70s inland to around 80 coast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 4 AM Fri...Long term period will feature near to slightly
above climo temps and precip as broad cyclonic flow across e conus
continues.

Saturday...Air mass will be characterized as warm and moist as
swrly low level flow continues to bring an influx of tropical
origin air into E NC. Layer streamlines per ECMWF continue to
indicate mix ratios aoa 16 g/kg. Cyclonic flow due to low
amplitude troughing across E CONUS will continue to generate
subtle short wave energy, which should be enough due to the
buoyant atms to generate more in the way of sct/numerous tstorms
by afternoon. Have likely pops interior zones to high chance
coastal counties. Typical summertime high cape/low shear
environment will limit the severe threat, though an iso
strong/severe wet microburst is possible with the more robust
storms. By evening best chance of convection should be confined
to coast and offshore waters as the interior stabilizes somewhat,
however cannot rule out elevated thunder due to continued short
wave energy traversing, and retained high chance pops inland.
Continued warm and muggy though more typical mid July afternoon
highs of 87-92 degrees keeping heat indices below 105 degrees and
thus below critical threshold vals for heat adv. Sat night mins
should range from low/mid 70s interior to upr 70s beaches.

Sunday...Similar setup as on Sat with continued high octane air
mass in place with afternoon sfc based instability parms inc to
aoa 3000 J/KG, and continued remnant short wave energy in place.
Will advertise no higher than chc pops attm due to uncertainty in
potential overnight convection and clouds disturbing ideal
thermodynamic environment for more widespread convection. Highs
once again near climo in the upr 80s/near 90.

Monday...Quite warm Mon as it appears somewhat less coverage of
tstorms as weak ridging builds with hts increasing a bit. Typical
diurnal widely sct to iso storms mainly across sea breeze zone in
the interior portions. Highs will reach the low to perhaps a few
mid 90s.

Tuesday through Thursday...Some uncertainty in regards to synoptic
regime this period as 15/00Z global model suite diverging somewhat
on placement of mid level features. Models do indicate building
ridge across central conus this period which will drive a short
wave/weak front into the region sometime mid week. The GFS is a
bit more amplified, stronger, and faster with progression of this
feature, while CMC/ECMWF less amplified and slower. Will indicate
a high chc pop Tue, esp Tue afternoon through Tue night,
coincident with the slower advancement of the shortwave/front.
Kinematics may be a bit more favorable for severe with deep layer
shear increasing, so will have to monitor for this potential as
the time nears. It is questionable whether or not the front clears
through or stalls over E NC Wed and beyond. Will hedge on the
front stalling in the vcnty which is typical for July in E NC, and
therefore will advertise a small chance pop for Wed/Thu. Temps
look to be near to slightly above climo with highs 88-93 and muggy
overnight lows in the 70s.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Short term /Through 12Z Saturday/...
As of 1 pm Friday...VFR for the most part through the short term.
Very warm, humid, unstable airmass resides across the region.
Scattered thunderstorms expected this afternoon and tonight with
weak shortwave energy passing through. Better coverage of
convection forecast Saturday as an upper level trof and associated
energy approach from the northwest. Southwest wind through the
period, 5-10 kts overnight and 10-15 kts Saturday.

Long Term /Saturday through Tuesday/...
As of 4 AM Fri...Generally VFR for the long term. Afternoon and
evening showers/storms will bring tempo sub VFR conditions each
day. Sat looks to see the best coverage of storms, though Sunday
could be a repeat performance. Places that get rain may see patchy
fog develop during the overnights through early morning hours. Winds
will be light SW through the period.

&&

.MARINE...
Short term /through Tonight/...
As of 1 pm Friday...No changes with update.

/Previous discussion/
As of 330 AM Friday...NAM and ECMWF have best handle on current
southwest 15-20 knot winds over mainly southern and central waters
and Pamlico Sound, thus adjusted forecast with blend of those
models. This will generally indicate persistence forecast into
this evening, then speeds decreasing to 10-15 KT late tonight with
weakening pressure gradient. Seas have been up to 6 FT
occasionally at 41025 buoy overnight but steady around 5 FT past
few hours. NWPS initialized best with these higher seas and used
to update wave heights through tonight.

Long Term /Saturday through Tuesday/...
As of 4 AM Fri...SW winds will continue across the marine domain
through the long term. Winds remain generally 15 kt or less
through the period, and this will bring seas of 2-3 feet with some
ocnl 4 ft sets outer ctrl/srn waters. Sct thunderstorms are
possible across the waters through the period, esp during the
overnight periods.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ045>047-080-
     081-092>095-098-103.
MARINE...None.

&&

SYNOPSIS...JBM
NEAR TERM...HSA/JBM
SHORT TERM...JBM
LONG TERM...TL
AVIATION...HSA/JBM/TL
MARINE...HSA/JBM/TL
Hazardous weather outlook, Jul 15, 4:26 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 AM EDT FRI JUL 15 2016

NCZ045>047-080-081-092>095-098-103-160830-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-
426 AM EDT FRI JUL 15 2016

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE FROM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-160830-
OUTER BANKS HYDE-
426 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE FROM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-079-090-091-160830-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
426 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL BE NEAR 100 TO 104 DEGREES FOR SEVERAL HOURS
THIS AFTERNOON.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE FROM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT FRI JUL 15 2016

NCZ090>092-098-152000-
ONSLOW-JONES-DUPLIN-LENOIR-
308 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT DUPLIN...SOUTHWESTERN LENOIR...
NORTHWESTERN ONSLOW AND WEST CENTRAL JONES COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WARSAW...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARSAW...ROSE HILL...BEULAVILLE...KENANSVILLE...MAGNOLIA...
GREENEVERS AND PINK HILL.

LAT...LON 3490 7815 3506 7816 3517 7791 3516 7791
      3515 7789 3516 7789 3518 7784 3520 7783
      3527 7768 3495 7747 3476 7812 3486 7816
TIME...MOT...LOC 1907Z 234DEG 24KT 3493 7808

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:20 AM EDTHeat AdvisoryMHXBeaufort, Dare, Hyde, Jones, Pamlico, Tyrrell and 1 more16 hr
Jul 15, 3:22 PM EDTSpecial Weather StatementMHXCraven23 min
Jul 15, 3:38 PM EDTSpecial Weather StatementMHXPamlico37 min
Jul 15, 3:44 PM EDTSpecial Weather StatementMHXCraven46 min
Jul 15, 3:57 PM EDTSpecial Weather StatementMHXDuplin, Lenoir33 min
Jul 15, 4:12 PM EDTSpecial Weather StatementMHXPamlico33 min
Jul 15, 4:19 PM EDTSpecial Marine WarningMHX41 min
Jul 15, 4:27 PM EDTSpecial Weather StatementMHXJones33 min
Jul 15, 4:29 PM EDTSpecial Weather StatementMHXDuplin31 min
Jul 15, 4:38 PM EDTAreal Flood AdvisoryMHXDuplin, Jones, Lenoir52 min
Jul 15, 4:59 PM EDTSpecial Weather StatementMHXCraven, Jones31 min
Jul 15, 5:01 PM EDTSpecial Weather StatementMHXDuplin29 min
Jul 15, 5:25 PM EDTSevere Thunderstorm WarningMHXDuplin35 min
Jul 15, 5:29 PM EDTAreal Flood AdvisoryMHXDuplin61 min
Jul 15, 5:30 PM EDTSpecial Weather StatementMHXBeaufort, Craven, Jones30 min
Jul 15, 5:54 PM EDTSpecial Weather StatementMHXTyrrell36 min
Jul 15, 5:56 PM EDTSpecial Weather StatementMHXBeaufort34 min
Jul 15, 5:57 PM EDTSpecial Weather StatementMHXOnslow33 min
Jul 15, 6:00 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Onslow26 min
Jul 15, 6:11 PM EDTSpecial Marine WarningMHX49 min
Jul 15, 6:29 PM EDTSpecial Weather StatementMHXCraven31 min
Jul 15, 6:34 PM EDTSpecial Weather StatementMHXGreene, Martin41 min
Jul 15, 6:59 PM EDTSpecial Weather StatementMHXCarteret31 min
Jul 15, 7:22 PM EDTSpecial Weather StatementMHXMartin23 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.